To the Editor In an article in a recent issue of JAMA Internal Medicine1 on the growing use of dietary supplements and the potential adverse interactions with ethical drugs, Qato et al indicated in Table 4 that the potential adverse drug event for warfarin sodium–ω-3 (omega-3) fish oil was increased risk of bleeding. The idea that fish oils increase risk for bleeding is a legend that persists despite substantial evidence to the contrary. In 2014, we reviewed the literature regarding the risk for clinically significant bleeding associated with fish oil use and concluded, “We found no evidence to contravene the statement in the US Food and Drug Administration-approved package inserts for the currently marketed ω-3 pharmaceutical products stating that these agents ‘do not produce clinically significant bleeding episodes.’”2
Harris WS. Fish Oils and Bleeding—Where Is the Evidence? JAMA Intern Med. 2016;176(9):1405–1406. doi:10.1001/jamainternmed.2016.3968
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: